[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1984

Injection-Site Granuloma due to Aluminum

Author Affiliations

From the Skin Department, St George's Hospital (Dr Fawcett), and the Skin Tumour Unit, Institute of Dermatology, St John's Hospital for Diseases of the Skin (Dr Smith), London. Dr Fawcett is now with St John's Hospital for Diseases of the Skin.

Arch Dermatol. 1984;120(10):1318-1322. doi:10.1001/archderm.1984.01650460058020
Abstract

• Three patients had subcutaneous nodules at the sites of previous injections of vaccine containing tetanus toxoid. Biopsy and microscopic findings in all three cases showed foci of granulomatous inflammation, consisting of lymphoid follicles, in the deep dermis and subcutaneous tissues and a surrounding infiltrate of lymphocytes, histiocytes, plasma cells, and eosinophils. Occasional zones of eosinophilic necrosis were seen within the inflammatory foci, and surrounding dense fibrous bands were present in some areas. A solochrome-azurin stain showed aluminum crystals in the nodules from two patients. From the evidence available, we believe that these nodules are a complication of inoculations with aluminum-containing vaccines.

(Arch Dermatol 1984;120:1318-1322)

×